Alert archive / New York / River Flood Warnings in 2007

River Flood Warning 3, NWS Binghamton, NY

December 23, 2007Chenango County, New York

NWS Binghamton, NY issued this river flood warning at Dec 23, 2007, 3:44 PM EST for Chenango County, New York. It took effect at Dec 24, 2007, 12:00 AM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2007, 3:44 PM EST (20:44 UTC)
In effect from
Dec 24, 2007, 12:00 AM EST
Expired
Dec 24, 2007, 12:36 PM EST
In force
13 hr
Issued by
NWS Binghamton, NY
Flood severity
Minor

County Chenango County, NY

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chenango River at Sherburne (SHBN6). The gauge peaked at 8.03 ft at Dec 24, 2007, 5:00 AM EST.

actionminormoderate24681012/2312/2412/25
Action stage
6.5 ft
Minor stage
8.5 ft
Moderate stage
9.5 ft
Major stage
10.6 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01505000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this river flood warning went out at Dec 23, 1:05 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Dec 23, 1:05 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
105 PM EST SUN DEC 23 2007

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE FROM THE GREAT LAKES AND OHIO VALLEY
THIS MORNING...INTO NEW ENGLAND TONIGHT. HIGH WINDS...HEAVY RAIN
AND MILD TEMPERATURES CAN BE EXPECTED WITH THE FRONT AS IT PLOWS
ACROSS OUR AREA THIS EVENING. BEHIND THE FRONT...COLDER WEATHER AND
SCATTERED LAKE EFFECT SNOW SHOWERS WILL RETURN FOR MONDAY...WITH
HIGH PRESSURE AND MAINLY DRY WEATHER EXPECTED TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
FORECAST ON TRACK. RFC RUNS ABOUT THE SAME AS SATURDAY. SNOW IS
RIPENING WITH THE DEWPTS AND TEMPS ABOVE FREEZING AND STRONG
WINDS. LITTLE RESPONSE ON RIVERS YET. RAINFALL AMOUNTS UPSTREAM HAVE
BEEN LESS THAN HALF AN INCH. MOSTLY ADVISORY WINDS WITH THE FRONT.
A SHORT WAVE WILL MOVE NE ENHANCING THE RAIN ACROSS THE CWA LATER
THIS AFTN AND EARLY EVE. TEMPS IN A FEW SPOTS TO 50 ALREADY.
TWEAKED THE HOURLY GRIDS...UPPED MAX TEMPS...AND LOWERED POPS IN
THE EAST AHEAD OF MAIN RAIN AREA WITH ONLY LIGHT SCT SHOWERS IN
THE MTS. PREVIOUS DISCUSSION FOLLOWS.

GFS/NAM INITIALIZED WELL...AND STILL LOOK VERY CONSISTENT BRINGING
STRONG FROPA THROUGH THE REGION EARLY THIS EVENING. TWO MAJOR
ISSUES ASSOCIATED WITH THIS FEATURE...WIND AND WATER. THIS IS
ANOTHER PRE-FRONTAL WIND SITUATION WHERE THERE LOOKS TO BE SUFFICIENTLY
DEEP CAD OVER THE AREA FROM THE HIGH TO OUR EAST. ALTHOUGH THE SCREAMING
LLJ IS ANALYZING WELL IN THE TN/OH VALLEYS THIS MORNING...ALL THE
EVIDENCE I SEE IS THAT IT WILL BE VERY DIFFICULT /AS USUAL/ TO MIX
THIS MOMENTUM DOWN TO THE SURFACE...EXCEPT IN CONVECTIVE ELEMENTS
ALONG THE FROPA THIS AFTERNOON AND OVER THE HIGHEST TERRAIN IN
OUR AREA...SAY ABOVE 2000 FEET. WIND PARCELS WILL BE ROCKETING UP
THE ISENTROPES ABOVE THE STABLE LAYER...AND  BUFKIT SOUNDINGS
SHOW ONLY 40-50 KT WINDS POSSIBLY PENETRATING THE STABLE LAYER AT
HIGH ELEVATIONS AFT 18Z-21Z...BASICALLY RIGHT ALONG THE FRONT
WHICH WILL BE DESTABILIZING THE BLYR AS IT BLASTS THROUGH. NO
DOUBT IT IS GOING TO BE WINDY TODAY...BUT PROLONGED WINDS OF
DAMAGING SPEEDS SEEM A LOW PROBABILITY AND IF THEY DO OCCUR...WILL
AFFECT A VERY SMALL PART OF OUR VERTICAL GEOGRAPHIC COVERAGE
AREA...AND THUS A SMALL FRACTION OF THE PUBLIC OR INFRASTRUCTURE.
WITH SYNOPTIC CLIMATOLOGY ON OUR SIDE...WE WILL PLAY THIS EVENT
CONSERVATIVELY AND ISSUE A WIND ADVISORY FOR GUSTS IN THE 50 MPH RANGE...
ALLOWING ROOM FOR ANY SHORT LIVED...MESOSCALE DAMAGING GUSTS ALONG THE
FRONTAL RAIN BAND TO BE HANDLED BY SEVERE TSTM WARNINGS AS
NECESSARY. SPEAKING OF THUNDER...VIGOROUS S/WV ASSOCIATED WITH
FRONT WILL HAVE PLENTY OF FORCING TO GENERATE ISOLD TSTMS IN THIS
NEARLY NIL CONVECTIVELY UNSTABLE ENVIRONMENT...SO ADDED A SCHC
THUNDER TO FCST.

TEMPS IN THE THERMAL RIBBON UPSTREAM AHEAD OF THE FRONT ARE
SURGING INTO THE 50S...AND GIVEN OUR CURRENTS...SEE LITTLE REASON
NOT TO GO WITH UPR 40S-LOW 50S FOR MAXES TODAY.

SO THIS BRINGS US TO THE WATER ISSUE...FLOOD WATCH CONTINUES AS SEVERAL
OF OUR HYDROLOGIC MODEL POINTS ON THE RIVERS /NAMELY SUSQUEHANNA/
ARE EXPECTED TO APPROACH FLOOD GIVEN INPUT TO THE LAST MODEL RUN.
A FEW POINTS MAY EXCEED MINOR FLOODING. WILD CARD WILL BE SNOW
PACK AS MODEL QPF SEEMS FAIRLY STABLE...AND REASONABLE WITH
UPSLOPE AREAS OF WRN CATSKILLS AND POCONOS TO RECEIVE UP TO 1.50
INCHES RAINFALL...WITH A SHADOW OF AROUND 0.75 INCHES OVER THE
REST OF CNY/NEPA. YESTERDAY DID NOT APPEAR TO BE ALL THAT GREAT OF
A MELTING DAY...AND TODAY WILL FEATURE PROBABLY UP TO 8 HOURS OF
DECENT WIND/HUMIDITY DRIVEN MELTING. WILL ALSO BE ON THE LOOKOUT
FOR EXCESSIVE RAINS ON A LOCAL BASIS RIGHT ALONG THE NARROW COLD
FRONTAL RAIN BAND LATE TODAY...WHICH COULD LEAD TO URBANIZED OR
SMALL STREAM FLASH FLOODING.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
FRONT PASSES QUICKLY EAST THIS EVENING WITH MARKED COLD SNAP.
RUNOFF WILL SHUT DOWN OVERNIGHT AS TEMPS DIP TO THE 20S. WINDS
REMAIN HIGH EARLY THIS EVENING BEFORE WEAK SFC RIDGING DEVELOPS BY
MIDNIGHT. THESE WINDS MAY ACTUALLY BE THE HIGHEST OF THE DAY GIVEN
THAT THE BOUNDARY LAYER WILL NOW BE UNSTABLE...AND SUPPORTED BY
COLD/DRY ADVECTION AND RESULTANT GOOD DOWNWARD MOMENTUM TRANSFER
UNDERNEATH THE MAIN UL JET. GOOD NEWS IS THAT SPEEDS OF THE
WESTERLY LLJ ARE ABOUT 20-30 KTS LOWER THAN PRE-FRONTAL.

THE REST OF THIS PERIOD SHOULD ACTUALLY BE FAIRLY QUIET UNDERNEATH
SINKING MOTION FROM LRQ OF UPR JET...WITH WEAK RIDGING TO OUR
SOUTH. LAKE EFFECT SNOWS START OFF ON SWLY FLOW WELL NORTH OF OUR
AREA...THEN GRADUALLY COME AROUND INTO THE SRN TUG HILL AREA
MONDAY NIGHT AND TUESDAY. INSIGNIFICANT SNOW SHOWERS AND FLURRIES MAY
ACTUALLY REACH ACROSS A GOOD PART OF THE AREA ON MONDAY...FROM
LAKE ERIE. NORTHEAST PENNSYLVANIA STANDS TO HAVE THE BRIGHTEST
OUTLOOK DURING THIS PERIOD BEING AWAY FROM THE LAKES WILL REDUCE
CLOUDS AND SNOW SHOWERS.

TEMPERATURES GET BACK TO NEAR SEASONAL DURING THIS TIME...SO
FOLLOWED A BLEND OF MOS GUIDANCE...ESPECIALLY THE COLDER NUMBERS
AT NIGHT AS 925 MB TEMPS NOT CLIMBING MUCH ABOVE -4C THROUGH TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
ENERGETIC PACIFIC FLOW WILL KEEP THE WEATHER RELATIVELY MILD AND
UNSETTLED FOR THE SECOND HALF OF THIS WEEK AND INTO NEXT WEEKEND.
00Z GFS/GEFS IS IN GOOD AGREEMENT WITH THE 12Z EUROPEAN THROUGH
FRIDAY EVENING...AND THEN THE DIFFERENCES MOUNT HEADING INTO NEXT
WEEKEND.

WEDNESDAY LOOKS GOOD RIGHT NOW WITH A COASTAL SYSTEM WELL OFF
SHORE...AND HIGH PRESSURE IN CONTROL OF OUR WEATHER. A WEAK WAVE
WILL REACH THE REGION WEDNESDAY NIGHT AND ON THURSDAY WITH TEMPS
LOOKING COLD ENOUGH FOR MOSTLY SNOW...ALBEIT QUITE LIGHT.

WE APPEAR TO GET A BRIEF BREAK THURSDAY NIGHT AS HIGH PRESSURE
CRESTS OVERHEAD BEHIND THE WAVE...BUT THEN THE NEXT SYSTEM EJECTS
NORTHEAST OUT OF THE PLAINS FOR FRIDAY...WITH WARMER TEMPS
SUGGESTING A MIX OR EVEN RAIN.

FOR NEXT WEEKEND...OUR WEATHER IS GOING TO BE STRONGLY DEPENDENT
ON HOW FAR SOUTH THE BAROCLINIC ZONE ASSOCIATED WITH THE FRIDAY
WAVE GETS...AND WHERE THE NEXT WAVE OF LOW PRESSURE DEVELOPS ALONG
IT AND TRACKS. FOR NOW...HAVE KEPT CHC POPS THROUGH SUNDAY AS THE
GFS/ECMWF HAVE DIFFERENT TAKES ON BOTH TIMING AND TRACK...WHICH
ALSO HAS BIG IMPLICATIONS FOR PTYPE. IF HISTORY IS A LESSON
THOUGH...IT LOOKS LIKE WE MAY BE HEADED FOR OUR FIFTH STRAIGHT
STORMY SUNDAY. TIME WILL TELL.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
TOUGH FLYING THROUGH EARLY EVENING ACROSS THE REGION WITH
WIDESPREAD MVFR CONDITIONS ALONG WITH SIGNIFICANT LOW LEVEL WIND
SHEAR.

INTENSE COLD FRONT WILL CROSS AREA LATE THIS AFTERNOON THROUGH
EARLY EVENING (23Z- 01Z). ACTIVITY AHEAD AND ALONG BOUNDARY WILL
CAUSE MVFR POSSIBLY IFR CONDITIONS DUE TO CIGS AND VSBY AROUND 3
MILES IN LIGHT RAIN.

BEHIND FROPA, MVFR CIGS WILL PERSIST THROUGH 04Z-06Z, THEN VFR
CIGS AT ALL LOCATIONS BUT KRME/KSYR. ON MONDAY, MVFR CIGS WILL
PREVAIL EXCEPT AT KELM/KAVP WHERE VFR IS EXPECTED.

UNTIL FROPA EXPECT S/SE WINDS AT 15 TO 25 KNOTS SUSTAINED WITH GUSTS
TO 35 KNOTS. AT 2K FT AGL SOUTHERLY WINDS WILL BE AROUND 50 KNOTS
PRODUCING SIGNIFICANT LOW LEVEL WIND SHEAR. AFTER FROPA SOUTHWEST
WINDS WILL CONTINUE FAIRLY STRONG AT 15 KNOTS WITH GUSTS UP TO 30
KNOTS THEN GRADUALLY SUBSIDE AFTER MIDNIGHT. ON MONDAY, SOUTHWEST
WINDS WILL CONTINUE AT 15 KNOTS WITH GUSTS TO 25 KNOTS.

FOR MONDAY NIGHT THROUGH FRIDAY PERIOD...
SOME SHSN AND MVFR CIGS WILL PERSIST THROUGH MONDAY NIGHT...AT
SYR/RME/ITH/BGM/ELM PERHAPS EXPANDING INTO AVP AS WELL. THE MVFR
CIGS MAY PERSIST THROUGH TUESDAY WITH PERHAPS AVP IMPROVING TO VFR
BY THIS POINT.

IMPROVEMENT TO VFR AT ALL SITES IS EXPECTED TUESDAY NIGHT WITH VFR
CONDITIONS THROUGH WEDNESDAY NIGHT. SOME SHSN COULD BRING
RESTRICTIONS BY THURSDAY AND CONTINUE INTO FRIDAY WITH MIXED
RAIN/SNOW SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH MONDAY MORNING FOR PAZ038>040-043-044-047-
     048-072.
     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR PAZ038>040-043-
     044-047-048-072.
NY...FLOOD WATCH THROUGH MONDAY MORNING FOR NYZ009-015>018-022>025-
     036-037-044>046-055>057-062.
     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...JAB
NEAR TERM...JAB/TAC
SHORT TERM...JAB
LONG TERM...JMA
AVIATION...RRM
Hazardous weather outlook, Dec 23, 4:04 AM EST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
404 AM EST SUN DEC 23 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-240915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
404 AM EST SUN DEC 23 2007

...FLOOD WATCH IN EFFECT FROM NOON EST TODAY THROUGH MONDAY
MORNING...
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
TO REPORT ANY DAMAGE FROM HIGH WINDS.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 4:02 AM ESTWind AdvisoryBGMBroome, Cayuga, Chemung, Chenango, Cortland, Delaware and 11 more18 hr
Dec 23, 3:44 PM ESTRiver Flood WarningBGMBroome35 hr
Dec 23, 3:44 PM ESTRiver Flood WarningBGMTioga57 hr
Dec 23, 3:44 PM ESTRiver Flood WarningBGMCortland21 hr
Dec 23, 3:44 PM ESTRiver Flood WarningBGMBradford8 hr

Nearby

River Flood Warnings in New York, 2007Every river flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.